Alert archive / Tennessee / Wind Advisories in 2022

Wind Advisory 28, NWS Morristown, TN

December 30, 20227 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 30, 2022, 4:10 AM EST for 7 counties in Tennessee. It took effect at Dec 30, 2022, 9:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2022, 4:10 AM EST (09:10 UTC)
In effect from
Dec 30, 2022, 9:00 PM EST
Expired
Dec 31, 2022, 10:00 AM EST
In force
13 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1778 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS74 KMRX 300910
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
410 AM EST Fri Dec 30 2022

TNZ041-043-072-074-087-302100-
/O.NEW.KMRX.WI.Y.0028.221231T0300Z-221231T1300Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
410 AM EST Fri Dec 30 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST
SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Far east Tennessee Mountains and Foothills.

* WHEN...From 10 PM this evening to 8 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
867 
WWUS74 KMRX 302036
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
336 PM EST Fri Dec 30 2022

TNZ041-043-072-074-087-310500-
/O.CON.KMRX.WI.Y.0028.221231T0300Z-221231T1300Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
336 PM EST Fri Dec 30 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 AM EST SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...From 10 PM this evening to 8 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
303 
WWUS74 KMRX 310200
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
900 PM EST Fri Dec 30 2022

TNZ045-047-311000-
/O.EXB.KMRX.WI.Y.0028.221231T0200Z-221231T1300Z/
Unicoi-Southeast Carter-
Including the cities of Erwin, Unicoi, Limestone Cove, 
and Hampton
900 PM EST Fri Dec 30 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY...

* WHAT...South winds 15 to 30 mph with gusts up to 50 mph.

* WHERE...Unicoi and Southeast Carter Counties.

* WHEN...Until 8 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ041-043-072-074-087-311000-
/O.EXT.KMRX.WI.Y.0028.221231T0200Z-221231T1300Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
900 PM EST Fri Dec 30 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EST SATURDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 8 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
493 
WWUS74 KMRX 311016
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
516 AM EST Sat Dec 31 2022

TNZ041-043-045-047-072-074-087-311300-
/O.CON.KMRX.WI.Y.0028.000000T0000Z-221231T1300Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
516 AM EST Sat Dec 31 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 8 AM EST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
476 
WWUS74 KMRX 311251
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
751 AM EST Sat Dec 31 2022

TNZ041-043-045-047-072-074-087-311500-
/O.EXT.KMRX.WI.Y.0028.000000T0000Z-221231T1500Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
751 AM EST Sat Dec 31 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
584 
WWUS74 KMRX 311448
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
948 AM EST Sat Dec 31 2022

TNZ041-043-045-047-072-074-087-311600-
/O.EXP.KMRX.WI.Y.0028.000000T0000Z-221231T1500Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
948 AM EST Sat Dec 31 2022

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

The strong and gusty winds have fallen below advisory levels and will
continue to decrease through the day. The current wind advisory 
will be allowed to expire at 10 AM EST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 30, 12:35 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 30, 12:35 AM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1235 AM EST Fri Dec 30 2022

...New AVIATION...

.UPDATE...
Issued at 917 PM EST Thu Dec 29 2022

Surface ridging has moved east of the Appalachians allowing
boundary layer southerly winds to start over much of the area.
However, after lose of daytime heating much of the sheltered
valleys have decoupled from the flow just off the surface. This
decoupling has already produced fairly large differences
differences between the valley and mountains/ridge tops.

Expect this temperature variability to continue overnight and made
some minor adjustments to lows. Patchy fog is possibly across the
sheltered valleys and/or near streams/lakes.

Deterministic models along with HREF CAMS are producing an area of
low stratus over northern Georgia and western Carolinas early
Friday morning than pulling north into parts of southeast
Tennessee and southwest North Carolina from daybreak to mid-
morning Friday.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 115 PM EST Thu Dec 29 2022

Key Messages:

1. Warm and mostly dry tonight and tomorrow.

2. Increasing winds are expected late tonight and Friday in the
East Tennessee mountains and foothills. Gusts up to 35 mph will be
possible, although probably isolated.

Discussion:

In the upper levels, a ridge over the East Coast is slowly moving
east as a trough digs into the Great Plains. At the surface, high
pressure over the Southeast is weakening slowly as a cold front is
slowly drifting through the Mississippi Valley. This forecast
period will be mainly dry with slight chances of rain creeping
into the Cumberland Plateau counties Friday afternoon. Tonight
will be warmer with almost all locations forecast to remain above
freezing. Lows tonight will be in the 30s and lower 40s with
mostly clear skies. Friday will be warmer with southerly flow
ahead of the next system. Increasing clouds are likely Friday due
to increasing low level moisture. Highs Friday will be in the
upper 50s and lower 60s.

Winds will be stronger in the East Tennessee mountains and
adjacent foothills with 850 mb winds around 20 to 30 knots late
tonight and Friday. A southerly or southeasterly wind direction
will be favorable for some downslope enhancement bringing some
stronger winds into the foothills. Advisory level winds look
unlikely during this timeframe but 25 to 35 mph gusts at times
will be possible.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 115 PM EST Thu Dec 29 2022

Key Messages:

1. Well above normal temperatures are expected through the period.

2. A chance of rain Friday night through late Saturday, but most
areas drying out before the new year rolls in.

3. A stronger system is expected to impact the area
Tuesday/Wednesday. Will be monitoring for the potential for heavy
rainfall, strong mountain winds, and thunderstorms.

Discussion:

Friday night through Saturday

Rain spreads into the area Friday night as a shortwave moves from
the ArkLaTex region up into the Ohio River Valley. On and off
showers will continue through the day Saturday before finally ending
by early/mid evening. A few rumbles of thunder are possible across
the southern areas. Storm total rainfall not too dissimilar from the
last forecast with amounts generally ranging from 0.5 to 1". The 1"
amounts are mainly expected across the southern TN Valley and
southwest NC.

Sunday and Monday

A brief stretch of dry weather still expected Sunday into Monday as
ridging builds into the area ahead of our next system. Temperatures
continue to warm with highs in the mid 60s by Monday.

Tuesday through Thursday

Our main focus continues to be on the Tuesday/Wednesday system. A
deep low pressure center will move through the Great Plains and into
Ontario. As this longwave trough pushes in, heights surge as the
trough encounters strong high pressure across the Atlantic. This
results in strengthening southerly flow that will transport abundant
moisture into our area. Both deterministic soundings and NAEFS
tables show PWATs approaching daily max values. Abundant moisture
combined with strong synoptic forcing will produce widespread
moderate to heavy rainfall across the area.

Rain: We are still looking at 1 to 2" of rain across northeast TN
and southwest VA, 2 to 3" across the central TN Valley, and 2 to 4"
across the southern TN Valley and southwest NC. A few isolated
amounts up to 5" aren't out of the question across southwest NC but
it all depends on where the heaviest axis of rain sets up. These
rainfall amounts will be spread out over a 24 to 36 hour period so
flash flooding isn't as big of a concern as the potential long-fuse
flooding threat of low lying and poor drainage areas.

Winds: In addition to the rain, 850mb winds look like they will be
in the 50 to 60kt range so strong winds look probable across our
eastern mountains. It's still too early to say whether or not this
will be a mountain wave event.

Storms: Several GEFS and ECMWF remembers still showing minor
instability values across the area as this system moves through. So
will continue to mention thunderstorms in the forecast. Severe
weather is not anticipated at this time.

Showers linger into Thursday as a weak shortwave moves in on the
backside of this system. As colder air moves in Thursday night,
mixed precip is possible where there is any lingering moisture.

&&

.AVIATION...
(06Z TAFS)
Issued at 1226 AM EST Fri Dec 30 2022

Models at CHA indicate the possibility of LLWS overnight so have
included that in the prevailing line. An MVFR deck may move in
overhead in the morning, but not too confident if/when this will
occur. CIGs may bounce between VFR and MVFR at CHA for much of the
day. Precip will reach CHA first out of the TAF sites, so have a
TEMPO mentioning SHRA and lower VSBY around 02z. VFR expected for
the period at both TYS and TRI. Precip chances won't be introduced
there until the next TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  62  46  64 /  90  90  10   0
Knoxville McGhee Tyson Airport, TN  46  58  45  60 /  80  90  20   0
Oak Ridge, TN                       46  58  43  59 /  80  90  20   0
Tri Cities Airport, TN              45  57  44  58 /  70  90  30   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....SR
AVIATION...KS
Hazardous weather outlook, Dec 29, 3:32 PM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 PM EST Thu Dec 29 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
332 PM EST Thu Dec 29 2022 /232 PM CST Thu Dec 29 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong storm system will affect the area in the
Tuesday/Wednesday timeframe. Strong and gusty winds are possible
across the higher elevations of the east TN mountains. Widespread
moderate to heavy rainfall is also possible with amounts
generally ranging from 2 to 4 inches, which could pose a flooding
risk to low lying and poor drainage areas. Please stay tuned for
more details as this system comes closer into range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.